Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 270, NWS Key West, FL

October 29, 2021

NWS Key West, FL issued this special marine warning at Oct 29, 2021, 3:57 AM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2021, 3:57 AM EDT (07:57 UTC)
Expired
Oct 29, 2021, 5:00 AM EDT
In force
63 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 80 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

747 
WHUS52 KKEY 290757
SMWKEY
GMZ035-043-044-052>054-073-074-290900-
/O.NEW.KKEY.MA.W.0270.211029T0757Z-211029T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
357 AM EDT Fri Oct 29 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Craig Key to Halfmoon
  Shoal out 60 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Straits of Florida from Ocean Reef to Craig Key out 20 nm...

* Until 500 AM EDT.

* At 356 AM EDT, strong thunderstorms were located along a line
  extending from near Big Pine Shoal to 47 nm southwest of Wood's
  Wall West Crack, moving east at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Sombrero Key Light, Big Pine Shoal, Wood's Wall East Crack and East
  Washerwoman Shoal Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2355 8224 2467 8125 2476 8052 2357 8149
      2352 8185 2352 8207
TIME...MOT...LOC 0756Z 270DEG 18KT 2462 8127 2355 8222 

HAIL...0.00IN
WIND...>34KTS

$$

Jacobson
1 follow-up statement
895 
FZUS72 KKEY 290824
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
424 AM EDT Fri Oct 29 2021

GMZ035-043-044-052>054-290834-
/O.CAN.KKEY.MA.W.0270.000000T0000Z-211029T0900Z/
424 AM EDT Fri Oct 29 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Hawk Channel and Straits of Florida from Craig Key to Halfmoon Shoal
out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Straits of Florida from Ocean Reef to Craig Key out 20 nm...

LAT...LON 2354 8220 2423 8158 2438 8083 2357 8149
      2352 8185 2352 8207
TIME...MOT...LOC 0824Z 270DEG 18KT 2462 8117 2355 8212 

$$

GMZ073-074-290900-
/O.CON.KKEY.MA.W.0270.000000T0000Z-211029T0900Z/
424 AM EDT Fri Oct 29 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 500 AM EDT...

For the following areas...
Straits of Florida from Craig Key to Halfmoon Shoal 20 to 60 nm
out...

At 424 AM EDT, strong thunderstorms were located along a line
extending from near Sombrero Key Light to 45 nm south of Wood's Wall
West Crack, moving east at 20 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2354 8220 2423 8158 2438 8083 2357 8149
      2352 8185 2352 8207
TIME...MOT...LOC 0824Z 270DEG 18KT 2462 8117 2355 8212 

HAIL...0.00IN
WIND...>34KTS

$$

Jacobson

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 28, 10:36 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Oct 28, 10:36 PM EDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1036 PM EDT Thu Oct 28 2021

.DISCUSSION...
Weak anticyclonic flow over the area and cyclonic flow north of
the Keys yielded fast moving showers, which affected the southern
and eastern coastal waters and the local islands. The shower
activity produced frequent cloud to ground lightning and wind
gusts up to 20 knots. Showers intensified on their approach to
the keys, which let's us know that the atmosphere is unstable and
could yield linear convection this evening. From the 12Z KKEY
sounding, DCAPE values came in around 1100 J/KG, SRH 0 to 3 KM
came in at 171 m2/s2 and 500 mb temps are around -6.5C. However,
the frontal boundary is expected to remain parallel to the flow.
THerefore, organized discrete cells are not expected to develop
late tonight. A frontal boundary oriented from the northeast to
southwest across the central Florida Peninsula has produced severe
weather for our northern WFO neighbors. The shower and
thunderstorm activity is expected to slowly diminishing late
tonight over the central and southern Peninsula of Florida.
However, shower and thunderstorm activity is progged to increase
from the northwest to southeast as the frontal boundary propagates
near the keys. Therefore, expect periods of moderate to heavy
rainfall and gusty winds.

&&

.MARINE...
A Small Craft Advisory is in effect for all Florida Keys coastal
waters. A frontal boundary will move over the northwestern local
waters tonight and push through the remainder waters during the
early morning hours. The front will promote freshening
southwesterly to westerly breezes and showers and thunderstorms.
Fresh to strong breezes will prevail across the coastal waters
through Saturday.

&&

.AVIATION...
VFR conditions with brief MVFR conditions will continue over
terminal KEYW through 28/04Z. A line of SHRA/VCTS associated with
a frontal boundary are expected to effect terminals KEYW AND KMTH
by 29/04 and cause brief reduction in visibilities. The convection
could produce winds gusts up to 25 kt. SHRA/VCTS are expected to
diminish by 29/11Z as the frontal boundary moves east of the local
terminal sites. Sfc winds will be from the southwest to west with
winds up to 20 kts with higher gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  83  74  82 / 70 20 10 20
Marathon  78  84  74  83 / 70 20 10 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EDT Friday for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...Washington
Aviation/Nowcasts....KR Data
Acquisition.....MRR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 28, 4:43 AM EDT, 23 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
443 AM EDT Thu Oct 28 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-290845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
443 AM EDT Thu Oct 28 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

A Small Craft Advisory will likely be needed in all waters
starting tonight due to increasing southwest to west winds
associated with a cold front that is expected to move through the
area tonight.

Isolated thunderstorms will be possible today, then scattered
thunderstorms will be possible tonight as a cold front passes
across the Florida Keys. The primary thunderstorm hazards will be
possible cloud to surface lightning strikes.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Small Craft Advisory will likely be needed through Saturday in
all coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NB

In the hours before

Local storm report, Oct 28, 10:40 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1040 PM EDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     WATER SPOUT      4 E BIG COPPITT KEY     24.59N 81.59W
10/28/2021                   GMZ044             FL   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED A WATERSPOUT NEAR THE
            SADDLEBUNCH KEYS AT AROUND 0600 PM. A SPRAY RING WAS
            VISIBLE AND IT IS ESTIMATED TO HAVE LASTED 5-10 MINUTES.
            LOCATION IS ESTIMATED BASED ON RADAR AND OBSERVATION
            GIVEN.

&&

MRR
Local storm report, Oct 29, 12:05 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1205 AM EDT FRI OCT 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
10/28/2021  M53 MPH          GMZ033             FL   MESONET

            A SOUTHWEST WIND GUST OF 46 KNOTS, OR 53 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 1156 PM EDT.

&&

JACOBSON
Local storm report, Oct 29, 2:01 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
201 AM EDT FRI OCT 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
10/29/2021  M47 MPH          GMZ033             FL   MESONET

            A SOUTHWEST WIND GUST OF 41 KNOTS, OR 47 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 146 AM EDT.

&&

JACOBSON
Local storm report, Oct 29, 2:55 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
255 AM EDT FRI OCT 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     MARINE TSTM WIND KEY WEST                24.56N 81.78W
10/29/2021  M44.00 MPH       LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            A WEST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS RECORDED BY
            THE FLORIDA KEYS NWS RSOIS AT 237 AM EDT.

0245 AM     MARINE TSTM WIND 2 SW BIG COPPITT KEY    24.58N 81.68W
10/29/2021  M43.00 MPH       LOWER KEYS IN MONR FL   ASOS

            A WEST WIND GUST OF 37 KNOTS, OR 43 MPH, WAS RECORDED BY
            THE NAS KEY WEST ASOS ON BOCA CHICA KEY AT 245 AM EDT.

&&

JACOBSON
Local storm report, Oct 29, 3:07 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
307 AM EDT FRI OCT 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
10/29/2021  M40 MPH          GMZ044             FL   C-MAN STATION

            A WEST WIND GUST OF 40 KNOTS, OR 46 MPH, WAS RECORDED BY
            THE SAND KEY C-MAN STATION AT 240 AM EDT.

&&

JACOBSON
Local storm report, Oct 29, 3:16 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
316 AM EDT FRI OCT 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     MARINE TSTM WIND 2 WSW KEY WEST          24.56N 81.81W
10/29/2021  M40.00 MPH       LOWER KEYS IN MONR FL   OTHER FEDERAL

            A WEST NORTHWEST WIND GUST OF 35 KNOTS, OR 40 MPH, WAS
            RECORDED BY THE NATIONAL OCEAN SERVICE WEATHER STATION AT
            KEY WEST HARBOR AT 230 AM EDT.

&&

JACOBSON

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 8:10 PM EDTSpecial Marine WarningKEY34 min
Oct 28, 8:36 PM EDTSpecial Marine WarningKEY54 min
Oct 28, 9:29 PM EDTSpecial Marine WarningKEY61 min
Oct 28, 9:50 PM EDTSpecial Marine WarningKEY41 min
Oct 28, 9:56 PM EDTSpecial Marine WarningKEY39 min
Oct 28, 10:30 PM EDTSpecial Marine WarningKEY27 min
Oct 28, 10:47 PM EDTSpecial Marine WarningKEY46 min
Oct 28, 10:56 PM EDTSpecial Marine WarningKEY53 min
Oct 28, 11:31 PM EDTSpecial Marine WarningKEY48 min
Oct 29, 12:16 AM EDTSpecial Marine WarningKEY59 min
Oct 29, 12:32 AM EDTSpecial Marine WarningKEY39 min
Oct 29, 12:59 AM EDTSpecial Marine WarningKEY61 min
Oct 29, 1:51 AM EDTSpecial Marine WarningKEY54 min
Oct 29, 1:53 AM EDTSpecial Marine WarningKEY67 min
Oct 29, 2:44 AM EDTSpecial Marine WarningKEY61 min
Oct 29, 2:58 AM EDTSpecial Marine WarningKEY62 min
Oct 29, 3:40 AM EDTSpecial Marine WarningKEY43 min
Oct 29, 4:55 AM EDTSpecial Marine WarningKEY65 min
Oct 29, 5:13 AM EDTSpecial Marine WarningKEY62 min
Oct 29, 5:49 AM EDTSpecial Marine WarningKEY31 min
Oct 29, 6:28 AM EDTSpecial Marine WarningKEY41 min
Oct 29, 7:07 PM EDTCoastal Flood StatementKEYMonroe33 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.